Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 206, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 17, 2007, 4:26 AM CDT for Black Hawk County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2007, 4:26 AM CDT (09:26 UTC)
- Expired
- Jul 17, 2007, 5:07 AM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Black Hawk County, IA
The radar
The Des Moines radar (KDMX), 141 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 405 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1277 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 170927
SVRDMX
IAC013-171015-
/O.NEW.KDMX.SV.W.0206.070717T0926Z-070717T1015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
426 AM CDT TUE JUL 17 2007
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLACK HAWK COUNTY IN NORTHEAST IOWA...
THIS INCLUDES THE CITY OF WATERLOO...
* UNTIL 515 AM CDT
* AT 422 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF
EVANSDALE...OR ABOUT 9 MILES EAST OF WATERLOO...AND MOVING
SOUTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
7 MILES NORTHEAST OF LA PORTE CITY BY 435 AM CDT...
THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 57 AND 73.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4246 9255 4247 9256 4264 9255 4264 9210
4252 9208 4247 9206 4230 9207 4229 9209
4230 9254
TIME...MOT...LOC 0926Z 335DEG 61KT 4247 9214
$$
FORSTER2 follow-up statements
000
WWUS53 KDMX 170951
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
450 AM CDT TUE JUL 17 2007
IAC013-171015-
/O.CON.KDMX.SV.W.0206.000000T0000Z-070717T1015Z/
BLACK HAWK IA-
450 AM CDT TUE JUL 17 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR BLACK HAWK COUNTY...
AT 447 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 17 MILES SOUTHEAST OF LA
PORTE CITY...OR ABOUT NEAR VINTON...MOVING SOUTHEAST AT 45 MPH.
THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 57 AND 73.
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.
AT 421 AM A 61 MPH WIND WAS REPORTED AT THE WATERLOO AIRPORT.
LAT...LON 4246 9255 4247 9256 4264 9255 4264 9210
4252 9208 4247 9206 4230 9207 4229 9209
4230 9254
TIME...MOT...LOC 0950Z 335DEG 61KT 4210 9191
$$000
WWUS53 KDMX 171007
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
507 AM CDT TUE JUL 17 2007
IAC013-171017-
/O.CAN.KDMX.SV.W.0206.000000T0000Z-070717T1015Z/
BLACK HAWK IA-
507 AM CDT TUE JUL 17 2007
...THE SEVERE THUNDERSTORM WARNING FOR BLACK HAWK COUNTY IS
CANCELLED...
AT 504 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.
LAT...LON 4246 9255 4247 9256 4264 9255 4264 9210
4252 9208 4247 9206 4230 9207 4229 9209
4230 9254
TIME...MOT...LOC 1007Z 335DEG 61KT 4184 9175
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:18 AM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 17, 3:18 AM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 318 AM CDT TUE JUL 17 2007 .SHORT TERM /TODAY/... OUTFLOW BOUNDARIES SCATTERED ACRS THE CWA EARLY THIS MORNING FROM CONVECTION THAT OCCURRED LAST EVENING. HOWEVER...MAIN THERMAL/MOISTURE GRADIENT REMAINS FARTHER NORTH INTO MINNESOTA. ELEVATED CONVECTION MOVING SOUTH QUICKLY IN SOUTHERN MINNESOTA TO NORTHEAST IA WHERE 850-700MB THERMAL ADVECTION IS STRONGEST. EXPECT THIS CONVECTION TO RIDE ALONG IN THE MEAN FLOW THROUGH THE MORNING WITH MAIN IMPACT IN OUR FAR NORTHEAST CWA. CERTAINLY SOME SEVERE WEATHER MAY OCCUR WITH THESE STORMS...MAINLY FROM LARGE HAIL BUT SOME STRONG WIND GUSTS MAY ALSO OCCUR. WL ALSO CONTINUE TO MONITOR THE HYDROLOGIC SITUATION AS PWATS REMAIN AOA 1.50 INCHES ACRS MUCH OF THE CWA. OTHERWISE...THERMAL RIDGING WL NUDGE INTO THE STATE AS CONVECTION MOVES TO THE EAST. EXPECT MOST OF THE CWA TO CLIMB INTO THE 90S BY AFTERNOON ALTHOUGH THE NORTHEAST PORTIONS WL BE CONDITIONAL ON THE AMOUNT OF SUNSHINE RECEIVED. THIS WL ALSO PRODUCE STRONG INSTABILITY BY AFTERNOON WITH SBCAPES IN EXCESS OF 2500 J/KG. THOUGHTS ARE THAT CONVECTION THIS AFTERNOON WL BE LIMITED TO THE FAR NORTHEAST CLOSEST TO THE SFC BOUNDARY. HOWEVER...ANY OUTFLOW PRODUCED BY THE MORNING CONVECTION MAY ALSO ACT TO PUSH UP SOME STORMS. NEEDLESS TO SAY...HIGHEST AFTERNOON POPS WL BE IN THE NORTHEAST. ANY STORMS THAT DO DEVELOP COULD BECOME SEVERE FAIRLY QUICKLY WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. HEAVY RAINFALL WL ALSO REMAIN LIKELY AS PWATS HOLD FROM 1.5 TO 2 INCHES. .LONG TERM.../TONIGHT-MONDAY/... ACTIVE WX WL CONTINUE THROUGH THURSDAY AS SHORTWAVES DIVE THROUGH THE REGION IN BROAD NORTHWEST FLOW. NEARBY BOUNDARY WL PROVIDE FOCUS FOR THUNDERSTORM DEVELOPMENT PRIMARILY IN NORTHERN IOWA FROM TONIGHT INTO WEDNESDAY AND THEN INTO CENTRAL AND SOUTHERN PORTIONS OF THE STATE BY LATER WEDNESDAY INTO THURSDAY. INSTABILITY ALONG AND SOUTH OF THE BOUNDARY WL REMAIN STRONG DURING THIS PERIOD AS AMPLE MOISTURE WILL BE IN PLACE. THIS WL ALLOW CONVECTION TO BE SEVERE AT TIMES WITH LARGE HAIL AND DAMAGING WINDS BOTH POSSIBLE. IN ADDITION...PWATS WL REMAIN FROM 1.5 TO 2 INCHES WITH HIGH RAINFALL RATES LIKELY WITH THE STORMS. WOULD NOT BE SURPRISED WITH SOME LOCALIZED FLASH FLOODING DURING THIS TIMEFRAME AS STORMS PASS OVER THE SAME AREAS FROM TIME TO TIME. WITH PASSAGE OF SIGNIFICANT WAVE ON THURSDAY...FRONT WILL BE PUSHED SOUTH OF IOWA WITH HIGH PRESSURE BUILDING INTO THE UPR MIDWEST. SUBSIDENCE AND DRIER AIR WL END PCPN THREAT BY FRIDAY ACRS THE STATE. TEMPERATURES WL ALSO MODERATE AS A CANADIAN AIRMASS FILTERS INTO THE STATE. THEREAFTER...LARGE UPPER RIDGE BEGINS TO BUILD ACRS THE WESTERN INTO CNTRL PORTIONS OF THE UNITED STATES. THIS WL SHIFT THE JET WELL NORTH INTO CANADA WITH WARM AIR ENVELOPING MUCH OF THE LOWER 48. THE THREAT FOR PCPN WL ALSO REMAIN LOW WITH LITTLE FORCING ACRS THE STATE. && .AVIATION...17/06Z WILL LIKELY KEEP NEAR TERM MENTION OF THUNDER OUT OF ALL TAFS GIVEN THE UNCERTAINTY ABOUT IF/WHERE ANY ADDITIONAL CONVECTION WILL DEVELOP OVERNIGHT. THERE MAY BE SOME REDEVELOPMENT AGAIN DURING THE AFTERNOON BUT CONFIDENCE STILL TOO LOW TO MENTION. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION/SHORT TERM...KINNEY/FORSTER LONG TERM...COGIL
Hazardous weather outlook, Jul 16, 10:44 PM CDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1044 PM CDT MON JUL 16 2007 IAZ004>007-015>017-023>028-035>039-047>050-060>062-074-075-085- 086-096-097-171445- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-POLK- JASPER-POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS- 1044 PM CDT MON JUL 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...NORTHEAST OF A LINE FROM POCAHONTAS...TO DES MOINES...TO CENTERVILLE. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE DURING THE EARLY MORNING HOURS...ESPECIALLY OVER FAR NORTHERN IOWA. A FEW STORMS COULD PRODUCE LARGE HAIL. ISOLATED HEAVY RAINFALL IS POSSIBLE...BUT NO SIGNIFICANT SHORT TERM FLOODING IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AT VARIOUS TIMES...MAINLY LATE AFTERNOON AND OVERNIGHT...FROM TUESDAY THROUGH THURSDAY. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ADDITIONALLY...AMPLE MOISTURE WILL LEND TO THE STORMS PRODUCING LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE...BUT NOT LIKELY...OVERNIGHT. ACTIVATION MAY BE NEEDED AT VARIOUS TIMES FROM TUESDAY THROUGH THURSDAY AS WELL. IAZ033-034-044>046-057>059-070>073-081>084-092>095-171445- SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-CASS- ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD- DECATUR-WAYNE- 1044 PM CDT MON JUL 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...SOUTHWEST OF A LINE FROM POCAHONTAS...TO DES MOINES...TO CENTERVILLE. .DAY ONE...TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AT VARIOUS TIMES...MAINLY LATE AFTERNOON AND OVERNIGHT...FROM TUESDAY THROUGH THURSDAY. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ADDITIONALLY...AMPLE MOISTURE WILL LEND TO THE STORMS PRODUCING LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT VARIOUS TIMES FROM TUESDAY THROUGH THURSDAY AS WELL. ALBRECHT/KINNEY
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:10 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 65 min |
| Jul 16, 7:14 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 16 min |
| Jul 16, 7:40 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 50 min |
| Jul 16, 8:02 PM CDT | Severe Thunderstorm Warning | DMX | Grundy | 43 min |
| Jul 16, 8:22 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 38 min |
| Jul 16, 8:29 PM CDT | Tornado Warning | DMX | Black Hawk, Grundy, Tama | 31 min |
| Jul 17, 5:36 AM CDT | Severe Thunderstorm Warning | DMX | Bremer | 39 min |
| Jul 17, 3:50 PM CDT | Flash Flood Watch | DMX | Black Hawk, Bremer, Butler | 36 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.